Michigan, 2022

Winter Storm and Winter Weather in Michigan, December 14 to 15, 2022

December 14 to 15, 2022 · NWS MQT · 11 events in 10 counties and zones

A low pressure system moving through the Upper Great Lakes brought periods of freezing rain, sleet and snow to Upper Michigan from the 14th into the 15th. Moderate to heavy snow fell on the 15th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving through the Upper Great Lakes brought periods of freezing rain, sleet and snow to Upper Michigan from the 14th into the 15th. Moderate to heavy snow fell on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 3:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 14, 3:27 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
327 PM EST Wed Dec 14 2022

.SHORT TERM...(The Rest of Today)
Issued at 148 PM EST WED DEC 14 2022

While satellite imagery and high tilt radar scans show modest precip
falling in the upper to mid levels of the atmosphere, a strong dry
layer in the lower levels has kept most of the precip from reaching
the sfc (save for near the WI border, although precip amounts have
still been limited). As the occluded front remains over the area
today, expect some light wintry precip shower activity to increase
in the western half of the CWA (especially near WI) as the dry layer
weakens. Depending on the strength of the precip aloft, the sfc
temps, and the layer of positive energy, we could see snow, sleet,
freezing rain, rain, or a mixture of each this afternoon. That being
said, any snow, sleet, or ice accumulations should be minimal as the
dry layer aloft eats into the precip; the areas that could see some
noteworthy wintry precip look to be near WI, where no more than an
inch of snowfall and a couple hundreths of an inch of ice could be
seen. Otherwise, expect cloudy and breezy conditions to continue
across the area this afternoon into this evening.

.LONG TERM...(Tonight through Wednesday)
Issued at 327 PM EST WED DEC 14 2022

Continued focus in the long term is the slow moving occluded system
shifting eastward into the Upper Great Lakes through the weekend.

At the beginning of this forecast period, some ongoing light snow is
expected across the western counties and near the MI/WI stateline.
Between midnight and mid-late Thursday morning, the occluded system
is expected to take on a negative tilt and send a vigorous wave of
precip northward through the Upper Peninsula. Favorable dynamic and
frontal forcings and will support moderate to heavy snowfall along
the MI/WI stateline. Moving northward and eastward though, more
light to moderate snowfall amounts are expected given the moderating
influence of the Great Lakes, rotation of the forcings, and
continued dry low-mid level air due to less preconditioning from
today's shortwave. The snow will be wet and heavy, so the 4 to 8
inches expected closer to the stateline will be difficult to drive
in and shovel. Gusty easterly to southeasterly winds are also
expected to continue tonight into Thursday, especially in the
Keweenaw Peninsula, near Lake Michigan, and the eastern UP. Some
areas could gust of 30-45 mph in these locations, which could result
in patches or areas of blowing snow. These same gusty winds moving
over Lake Michigan, the Bay of Green Bay, and Lake Superior will
also support the potential for beach erosion and lakeshore flooding
to eastern facing lakeshores. Given that no real changes were made
to impacts associated with this forecast, opted to maintain the
current Winter Storm Warnings, Winter Weather Advisories, and
Lakeshore Flood Advisories across Upper Michigan.

The wave is expected to have lifted north into Lake Superior by
Thursday afternoon as we warm up some, switching some precip over to
light rain in some areas. Continued deeper moisture and cyclonic
flow afterwards should support continued light snow and rain
showers. With the parent system entering western Wisconsin Thursday
night and slowly meandering eastward through the day Friday,
additional waves of precip are expected to lift northward and rotate
around the system. The next, more defined wave could to move into
the eastern UP Thursday night or early Friday. While there's some
timing discrepancies with this wave, moderate snow still looks
possible east of Escanaba. The low will gradually shift into Lake
Superior by Friday night, supporting winds gradually shifting around
to the northwest through the weekend. This will support snow shower
activity downwind of Lake Superior, with potentially moderate snow
accumulations due to orographic lifting in the west.

A cooler night is expected Thursday night. With many areas climbing
above freezing Thursday and a switch over to rain in some places,
there is concern for ice to develop on roadways, particuarly if they
are untreated. This could result in some slick driving conditions
that could continue into the Friday morning commute.

There continues to be mixed signals for next week and there's
indications that there could be weather impacts to holiday travel.
We're still pretty far out, so there's plenty of time for things to
change, but guidance is suggesting a stronger shortwave could drop
southeast into the Upper Great Lakes late next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 108 PM EST WED DEC 14 2022

Low-end VFR cigs early this afternoon give way to MVFR conditions as
wintry precip moves into the TAF sites this afternoon and tonight.
Expect the transition soonest over KIWD, where precip has already
started hitting the ground, followed by possibly KCMX. However, KCMX
may stay VFR into tonight if precip can stay out of the area. As for
KSAW, don't expect it get below VFR until late tonight, when a band
of heavy snowfall moves through; this band could possibly bring
conditions down to airport mins early Thursday morning. By Thursday
morning, expect IFR conditions across the area as cigs below 1 kft
remain due to abundant low-level moisture; some light snow
showers/drizzle could be seen across the area.

Some LLWS could be seen across the TAF sites this afternoon into
Thursday morning, with the best chance over KSAW tonight into
Thursday morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 327 PM EST WED DEC 14 2022

Ongoing east-southeast gales to 40 knots will continue across much
of Lake Superior this evening. Winds are expected to further
increase by morning across the east half, gusting to Storms and a
Storm Warning has been hoisted. During this period, high end gales
will be possible across the west half as well.

Conditions begin to improve afternoon Thursday from south to north,
with gale force winds improving lake-wide by Thursday evening and to
20kts or less by Friday morning. The system that's responsible for
this will gradually move into Lake Superior by late Friday, allowing
winds to increase to as they shift to the northwest. By late Sunday,
the low will pull away from the lake and allow another cold shot to
drop in. This should increase winds to 20-30kts which should last
into next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory from 5 AM to 5 PM EST Thursday for
     MIZ001-003.

  Winter Weather Advisory from 6 AM to 2 PM EST Thursday for
     MIZ001-003.

  Winter Weather Advisory from 4 AM to 1 PM EST Thursday for
     MIZ002-004-005-084.

  Winter Weather Advisory from 7 AM to 3 PM EST Thursday for
     MIZ006-007-085.

  Winter Storm Warning from 1 AM to 11 AM EST Thursday for
     MIZ009>012.

  Lakeshore Flood Advisory until 1 PM EST Thursday for MIZ012>014.

  Winter Weather Advisory from 5 AM to 2 PM EST Thursday for
     MIZ013-014.

Lake Superior...
  Gale Warning until 1 PM EST Thursday for LSZ242-243-249-250.

  Gale Warning until 4 PM EST Thursday for LSZ162-246>248-263.

  Gale Warning until 7 AM EST Thursday for LSZ244-245-251-264>267.

  Storm Warning from 7 AM to 7 PM EST Thursday for LSZ244-245-251-
     264>267.

Lake Michigan...
  Gale Warning until 1 PM EST Thursday for LMZ221.

  Gale Warning until 1 AM EST Thursday for LMZ248-250.

  Storm Warning from 1 AM to 9 AM EST Thursday for LMZ248-250.

&&

SHORT TERM...TAP
LONG TERM...JTP
AVIATION...TAP
MARINE...JTP
Hazardous weather outlook, Dec 14, 3:40 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
340 PM EST Wed Dec 14 2022

MIZ001>007-009>014-084-085-152045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
340 PM EST Wed Dec 14 2022 /240 PM CST Wed Dec 14 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

A light wintry mix of snow, sleet, and rain is possible across
western Upper Michigan early this evening. An area of heavy, wet
snow is expected to develop near the Wisconsin state line late
tonight. See the latest Winter Weather Message for additional
information.

High waves and minor beach erosion are expected for Lake Michigan
shorelines tonight. High waves and minor beach erosion are
expected along the eastern Keweenaw Peninsula shorelines late
tonight. See the latest Lakeshore Flood Advisory for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An area of heavy, wet snow is expected to lift north across Upper
Michigan Thursday morning. See the latest Winter Weather Message
for additional information.

High waves and minor beach erosion are expected for the Lake
Michigan shorelines Thursday morning. High waves and minor beach
erosion are expected along the eastern Keweenaw Peninsula
shorelines on Thursday too. See the latest Lakeshore Flood
Advisory for details.

Slick roads are possible Thursday night as runoff of melted
snow/light rain Thursday refreezes.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-152045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
340 PM EST Wed Dec 14 2022 /240 PM CST Wed Dec 14 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

East-southeasterly gales to 45 knots are expected tonight. See
the latest Open Lake Forecast and Marine Weather Message for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

East-southeasterly gales to 45 knots in the west and storm force
winds to 50 knots in the central and east are expected Thursday.
See the latest Open Lake Forecast and Marine Weather Message for
additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-152045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
340 PM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

East-southeasterly gales to 45 knots in northern Green Bay and
Storm Force winds to 50 knots in the Lake Michigan nearshore zones
are expected tonight. See the latest Nearshore Forecast and
Marine Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

East-southeasterly gales to 45 knots are expected Thursday
morning. See the latest Nearshore Forecast and Marine Weather
Message for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Local storm report, Dec 14, 3:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
331 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND GST MINNEAPOLIS SHOAL       45.58N 87.00W
12/14/2022  M52 MPH          LMZ221             MI   MESONET

            LDAD STATION XMAPV MINNEAPOLIS SHOALS.

&&

DJ
Local storm report, Dec 14, 3:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
337 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
12/14/2022  M52 MPH          LSZ264             MI   C-MAN STATION

            C-MAN STATION PILM4, 53 NNW EAGLE HARBOR.

&&

DJ
Local storm report, Dec 14, 3:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
341 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST PORT INLAND             45.97N 85.87W
12/14/2022  M47 MPH          SCHOOLCRAFT        MI   MESONET

            GLOS WEATHER STATION PNLM4 PORT INLAND.

&&

DJ
Local storm report, Dec 14, 3:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
12/14/2022  M47 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

DJ
Local storm report, Dec 14, 3:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
346 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST STANNARD ROCK LIGHTHOUS 47.18N 87.22W
12/14/2022  M47 MPH          LSZ266             MI   C-MAN STATION

            C-MAN STATION STDM4, 27 ESE KEWEENAW POINT.

&&

DJ
Local storm report, Dec 14, 3:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST MUNISING                46.41N 86.65W
12/14/2022  M39 MPH          ALGER              MI   ASOS

            ASOS STATION KP53 MUNISING.

&&

DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Marquette

When
December 14, 5:00 PM EST to 8:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A tenth of an inch of ice accumulation from freezing rain occurred at NWS Marquette on the evening of the 14th. The freezing rain combined with some sleet made sidewalks and the parking lot very slick.

Winter Storm, Dickinson

When
December 15, 1:00 AM CST to 7:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer just northeast of Iron Mountain measured six inches of wet snow in approximately six hours. The observer in Norway measured 4.4 inches of snow and reported that the power was knocked out for an hour. There were Facebook reports of an estimated eight inches of snow in Sagola and five inches of snow in Kingsford over the same time period. Some freezing rain fell for several hours before the onset of the snow. Schools were closed throughout Dickinson County on the 15th due to impacts from the heavy snow.

Winter Weather, Menominee

When
December 15, 1:00 AM CST to 7:00 AM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A widespread three to four inches of wet snow fell over an approximate six-hour period. Schools were closed throughout the county on the 15th due to the impacts from the wet snow.

Winter Weather, Ontonagon

When
December 15, 2:00 AM EST to 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

A widespread two to four inches of wet snow fell over an approximate six-hour period.

Winter Storm, Iron

When
December 15, 2:00 AM CST to 7:00 AM CST
Where
Iron forecast zone
Reported by
Social Media
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Widespread snowfall reports across the county of 5 to 7 inches over an approximate five-hour period. Schools were closed throughout Iron County on the 15th due to impacts from the wet heavy snow.

Winter Weather, Southern Houghton

When
December 15, 3:00 AM EST to 9:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a social media report of an estimated 2.5 inches of snow at Nisula in six hours.

Winter Weather, Northern Houghton

When
December 15, 3:00 AM EST to 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A widespread two to three inches of wet snow fell over northern Houghton County in an approximate six-hour period.

Winter Storm, Gogebic

When
December 15, 3:00 AM CST to 8:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured six inches of wet, heavy snow in approximately five hours. Schools were closed throughout much of Gogebic County on the 15th due to impacts from the heavy snow.

Winter Weather, Baraga

When
December 15, 4:00 AM EST to 9:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

A widespread four to five inches of wet snow was observed over an approximate five-hour period. Schools were closed throughout Baraga County on the 15th due to the impacts from the heavy snow.

Winter Weather, Alger

When
December 15, 4:00 AM EST to 10:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A widespread two to four inches of wet snow fell over western Alger County over a six-hour period.

Winter Storm, Marquette

When
December 15, 5:00 AM EST to 10:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

NWS Marquette in Negaunee Township measured over six inches of wet snow in approximately five hours and a NWS employee near National Mine measured 6.7 inches over the same period. The heavy intense snow caused very hazardous travel in the Marquette area for the morning commute and schools were closed throughout Marquette County on the 15th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069099, 1069103, 1069166, 1069167, 1069164, 1069169, 1069170, 1069102, 1069165, 1069168, 1069100.